Jump to content
Search In
  • More options...
Find results that contain...
Find results in...
outofadream

Anything help acid reflux?

Recommended Posts

I’d desperately like to know if any of you who have very stubborn acid reflux have found anything that truly helps you, and if so, what?

I’d also be curious if treating your POTS ever helped with the reflux as well. My POTS symptoms and heartburn symptoms started at exactly the same time, so I’ve always assumed they were related somehow.

The pain and miserable acid taste have just been so frustratingly stubborn over the years…it happens multiple times every single day, and many days even the simple act of drinking water sets it off.  The only time it shuts up is when I sleep.

So, I’ve been on PPI’s (as well as H2 blockers and antacids) for many years now, which is NOT what I wanted. Yet, every time I try to taper down, the rebound is so severe that I absolutely can’t function within a day or two. I know too that there are risks with having heartburn for so long, which weighs on my mind a lot.

So if there’s anything that’s genuinely helped any of you, I’d really like to know!

Share this post


Link to post
Share on other sites

My heartburn was from gastroparesis. I got meds for that and my heartburn became manageable with omeprazole. Good chance you have some percentage of gastroparesis and until that is considered, the acid reflux will remain. 

I used to get acid reflux from drinking water too. What a miserable feeling...

Share this post


Link to post
Share on other sites

@outofadream - I too suffer from severe GI symptoms from POTS. At my worst I had espophagitis, Barrett's esophagus and duodenitis from it. I am now much better - once my POTS got somewhat under control so did the GI issues. What has helped me in the past - in addition to PPI twice daily, which I still take - was GI cocktail ( Phenobarbital, Mylanta and viscous lidocaine ) as needed, Carafate suspension, several nausea meds and - most importantly - dietary adjustments. I eat 6 snacks  day instead of 3 meals, avoid all raw fruit and veggies and all acidic foods. Since then I had 2 EGD's and all is well, my GERD has greatly improved. I hope you get better soon - I know how hard it is to live with these symptoms!!! Be well.

Share this post


Link to post
Share on other sites

I have also been on omeprazole for many years, I had acid reflux long before POTS & it hasn't changed. 

When I was healthy though, I did not want to be on PPI medication for life and was considering a procedure, either fundoplication or LINX, both of which tighten up the gastroesophageal junction and stop the acid from coming back up. 

That is not a consideration for me now, taking omeprazole (which is effective for me) is the least of my concerns, but if your situation is different you could speak to a GI specialist about more definitive non-drug options, because they do exist and are highly valuable where appropriate.

Another thought - are you on any medication for POTS which could worsen it such as fludrocortisone? 

B xxx

Share this post


Link to post
Share on other sites

Thank you all so much. It's especially helpful to know there's some hope it could still improve.

@KiminOrlando I'm so sorry you had to deal with the reflux after drinking water too! They actually tested me for gastroparesis maybe 4-5 years after the POTS/reflux issues started, and it came back clean then. They did find abnormally slow small bowel motility though...the doctor didn't seem to know if that was significant, because I don't really have the symptoms they would conventionally see associated with that. But if there is some dysmotility, I have wondered sometimes if that could be adding to the reflux issues.

@Pistol, that sounds like a nasty combo all right :( I'm really glad you got some relief! You have hyperPOTS right? I have wondered if there's some link with adrenaline for my heartburn issues, but I'm not sure.  Carafate really helped in the past too. The problem at the moment seems to be that the acid is making it into my throat, and the Carafate doesn't coat high enough to stop it. Gaviscon helps more with that, but I need to find a better way to take it long term (the version I've been using isn't really supposed to be used indefinitely). How did you find out that the raw fruits and veggies were making your symptoms worse (or that avoiding them helped)? I really appreciate all the info!

@bombsh3ll  I have a feeling antireflux surgery or other related procedures probably aren't an option for me either, although I'm planning to ask my doctor to be sure. I'm assuming you haven't run into any other non-drug options? The PPI's have certainly helped, but I'm still just having so much breakthrough on them.  I do also worry about the long term side effects, but I also know going off of it may just not be an option for me either. It's a good question about the other meds...I'm not on fludrocortisone, but I've suspected a couple of them (mainly the magnesium and beta blocker) are making it mildly worse. Really, though, it was bad even before I started any of them. The only one I've really wondered about is actually the allergy med, of all things. For some reason, within a short time of starting that, things took a turn for the worse. I've just never heard of zyrtec causing heartburn though, so it may be completely unrelated. Either way, I really appreciate your input!

Share this post


Link to post
Share on other sites

@outofadream

12 hours ago, outofadream said:

How did you find out that the raw fruits and veggies were making your symptoms worse (or that avoiding them helped)?

I saw a nutritionist since I hardly could eat anything without setting off the reflux. I too get it bad from water - I only drink gingerale, that helps me and I tolerate it better. The nutritionist told me that it is OK to steam or simmer veggies - I always thought they would loose their nutrition but she said as long as we consume the water they were heated in we still get most of the nutrients. It has made a huge difference! On days when I do not get enough veggies in I take a high quality liquid nutritional supplement. Have you tried elevating the head of your bed to avoid reflux at night? --- The GI cocktail and Carafate slurry really helped me with the reflux into the throat since they are both liquid and coat the esophagus, not only the stomach. 

Share this post


Link to post
Share on other sites
14 hours ago, outofadream said:

I've just never heard of zyrtec causing heartburn though, so it may be completely unrelated.

This is just a thought, not proven scientifically as far as I am aware, but zyrtec is a H1 antagonist, and the common antacid med zantac is a H2 antagonist. 

If you are blocking H1 receptors, theoretically this could leave more histamine to bind to the H2 receptors, which stimulate gastric acid production. 

Whilst I do not know if this phenomenon occurs with histamine receptors, it is well recognized with beta blockers that if you block adrenaline/noradrenaline's beta receptors, more will bind to the alpha receptors, hence the peripheral vasoconstriction & cold extremities. 

B xxx

Share this post


Link to post
Share on other sites

@Pistol I've been wondering if a nutritionist is a possibility. That's interesting about the gingerale, I think I'll try that and see if it makes any difference! I did try elevating the head of my bed. I think it helps slightly (and the lying on the left side rather than the right). Seriously, thank you for sharing all of this.

@bombsh3ll That's fascinating about beta blockers! I always wondered what the mechanism was behind the cold hands, since that seemed like the opposite effect to what one would expect. Now it makes sense. It's an interesting thought about the Zyrtec too. Again, thank you for all the info!

Share this post


Link to post
Share on other sites

Magnesium! Good quality magnesium supplement. Not oxide or citrate. More along the lines of glycinate. Dosed throughout the day. PPIs not only weren't very affective for me but they drained my body of magnesium. 

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


×
×
  • Create New...